There’s a lot of little tidbits of knowledge that you learn in EM that may (or hopefully) may not manifest themselves in your practice; exceptions to the mass casualty rules for lightning victims, what to do WHEN JELLYFISH ATTACK, etc etc. But every now and then one of those will walk into your ED. (But who? And violating which rule? Such is the joy of our profession…)
And maybe I should have added, he’s awake now. Very awake. Awake like only 4g of narcan administered by EMS in a bathroom can make you after gentle heroin-induced dreams.
Rate. It’s fast. Crazy fast. One to two big box wide crazy fast. If you count the 36 complexes and mulitply by 6 you get 216. Remarkably he has a blood pressure still.
Rhythm. That’s a hard one. It’s wide complex, irregular, and there are no clear P waves. Let’s circle back to that and look at the QRS’s. The QRS complexes are wide, but they’re also not stereotyped. With a monofocal Vtach the QRS’s will all be the same shape. In the rhythm strips there’s a number of different complexes. That means this has to be polymorphic V tach right? (Or is there another choice for this very irregular rhythm?) Look carefully at the EKG again, do you see a narrow complex beat? We do, towards the end of the rhythm strips.
So we know there’s at least one native narrow complex beat to look at, let’s look up at V5 and V6 right above it to look more carefully at that beat.
What do we see there? A delta wave. This is another example of how wide complex rhythms can be supraventricular if there’s aberrant conduction. In this case the sympathetic overload of abrupt narcotic withdrawal kicked the patient into Afib. His previously unknown accessory pathway allowed the Afib to conduct directly to the ventricles creating an irregular antidromic tachycardia. Don’t believe me? Here’s the EKG after cardioversion.
The treatment for this patient? Procainamide is a possibility. Of course there’s a few things that can happen with procainamide and most of them are bad (e.g. hypotension, further widening of the complexes), though it is the drug of choice for “stable” patients with Afib and WPW. Classically you would not give this patient a nodal blocker, but he’s already conducting the wrong way (antidromically); amiodarone wouldn’t likely have much of an effect on this patient.
Take-homes? First, remember that Afib with WPW can look like polymorphic Vtach. Afib with RVR and aberrancy (underlying LBBB) can look similar, but those patients will have the same LBBB complex, they won’t vary like in this patient. Second, many patients don’t know they have WPW. While adenosine is a very safe drug for narrow complex regular tachycardias, if the patient is irregular then they don’t have SVT, they have A fib. If they’re a Wolf to boot then you can cause A fib to turn into essentially Vfib. Fortunately this patient was young enough that he was able to survive with his heart fluttering in the 200’s.